Allergy shot advice, please.
December 10, 2018 2:33 PM   Subscribe

I'm getting allergy shots, and get a huge welt of a reaction. It lasts a day or two, my allergist knows about it, nobody is medically concerned, etc. I'm wondering if you have any techniques for dealing with the lump that I might not have considered.

I take Loratadine daily, and take a second dose the evening after I get a shot. I ice it in the doctor's office for 30 min. I get the Benedryl spray and some similar ointment before I leave. And yet I get this hideous welt that can easily be several inches across. It's a little sore, a little itchy, and looks weird.

If it's really bugging me I'll take Benedryl that night, but it makes me groggy the next morning.

What have you tried that works?

And related: I got allergy shots 20 years ago and never had a reaction at all (but had good results re allergies). It was in a different city and I was younger, but the shots were for mostly the same stuff. Any idea why the reaction would be so different?
posted by The corpse in the library to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
This happened to me when I got shots. I took Benadryl beforehand (and also Zyrtec) plus I applied hydrocortisone cream after the shot. Also, scratching them makes them get bigger.

If they seem to get worse over time (without your scratching!), that's worth mentioning in case it means you're getting more sensitive to the allergen.
posted by Tandem Affinity at 2:40 PM on December 10, 2018 [2 favorites]


I would try the Benadryl cream vs. the spray. Maybe it's a psychosomatic thing but I think it works better.
posted by cooker girl at 3:11 PM on December 10, 2018 [1 favorite]


Allegra works best for me after an allergy shot. I take Claritin (loratadine) the night before, and take an Allegra (fexofenadine) at the allergist's office when I get the shot. (It would work better if I took it an hour before, but I never remember and then just ask for one when I'm there.) During my worst allergy season I take an antihistamine the night before, as well. Another thing that will help is putting a cold pack on the site as soon as you've gotten the injection, and keeping it there for about 20 minutes.
posted by wryly at 3:35 PM on December 10, 2018


I only want to say I had the same problem, and I did everything you did, and after a year or so I stopped having such an extreme reaction. So, I have no recommendations for relief except I would always get my shots right before the clinic closed for the day so if I got especially bad I could take a Benadryl as soon as I got home.

I would reapply the cream as well, and sometimes ice again when I got home.
posted by umwhat at 4:46 PM on December 10, 2018


+1 to icing it. My clinic used to give us rubber gloves filled with water and frozen, to ice the reaction site asap. I'm sure any kind of ice pack would work.
posted by Rube R. Nekker at 5:18 PM on December 10, 2018


CBD is a really effective anti-inflammatory, both taken orally and applied topically. If you have access to CBD body oil, gummies, or other medical cannabis products (based on your location this seems likely) I've found them to be really effective at reducing hives, redness, etc.

If you can tolerate/enjoy the psychoactive effects of cannabis, I recommend a Rick Simpson Oil / RSO with a really high CBD to THC ratio ingested orally. I take a 14:1 oil made from the Harle-tsu strain when my immune system thinks imaginary things are attacking my skin and launches a full-scale rebellion.

If you don't like being high look for topical products like lotions and oils. You're NOT looking for transdermal products, those transfer to your bloodstream.

I'd avoid "pain" creams or lotions that contain menthol, eucalyptus or other icy-hot ingredients for obvious reasons; those are for muscle/joint/skeletal pain, not skin inflammation. They're more like Tiger Balm.

Some people are allergic to cannabis (it's a plant) so obviously ensure that's not a risk before you try any of this.

(I'm a budtender but I'm not YOUR budtender)
posted by Juliet Banana at 7:16 PM on December 10, 2018


Do you have anything with calendula in it?
posted by aniola at 7:31 PM on December 10, 2018


This may be something you've already done, but have you tried switching arms? I always got a large reaction on my left arm, almost never on my right. Apparently that's not uncommon.
posted by Mchelly at 8:53 PM on December 10, 2018


When I was getting shots, this happened to me most of often when I was wearing sweaters (wool). Try different types of clothing--maybe you want to wear short sleeves/sleeves that won't touch the area, or maybe the opposite. Maybe cotton will feel better, or maybe something like silk.
posted by CiaoMela at 9:22 AM on December 11, 2018


My allergist's office does a 1/2 dose in each arm. They also ask people to take their allergy meds within 2 hours of getting the shot. They also offer ice packs. You might try anti-itch cream. It's usually the same ingredients as Benedryl but that way it would be localized and less likely to make you groggy.
posted by stray thoughts at 4:35 PM on December 11, 2018


How large is the welt? I got allergy shots for 12 years, and my allergist always wanted to know if I ever got a welt larger than say, a quarter. If that happened, they'd back off the dose the next time and work back up to the dose that caused the "issue".
posted by jenny76 at 10:35 AM on December 12, 2018 [1 favorite]


The welt is enormous but the allergist knows and backs off when deemed necessary.
posted by The corpse in the library at 1:29 PM on December 12, 2018


« Older Your favorite journal   |   Reasonable amount of time to spend in NYC? Newer »

You are not logged in, either login or create an account to post comments